Alert archive / Maine / Tornado Warnings in 2014
Tornado Warning 3, NWS Gray, ME
NWS Gray, ME issued this tornado warning at Jul 15, 2014, 5:23 PM EDT for Franklin County, Oxford County, Maine. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2014, 5:23 PM EDT (21:23 UTC)
- Expired
- Jul 15, 2014, 6:00 PM EDT
- In force
- 37 min
- Issued by
- NWS Gray, ME
- Area
- Storm-based polygon
Counties Franklin County, ME, Oxford County, ME
The radar
The Portland,ME radar (KGYX), 82 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 9.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 76 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
149 WFUS51 KGYX 152123 TORGYX MEC007-017-152200- /O.NEW.KGYX.TO.W.0003.140715T2123Z-140715T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GRAY ME 523 PM EDT TUE JUL 15 2014 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * TORNADO WARNING FOR... EASTERN OXFORD COUNTY IN WESTERN MAINE... SOUTHERN FRANKLIN COUNTY IN WESTERN MAINE... * UNTIL 600 PM EDT... * AT 521 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 9 MILES WEST OF WILTON...OR 7 MILES EAST OF RUMFORD...MOVING NORTHEAST AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 4474 7029 4459 7015 4448 7039 4458 7048 TIME...MOT...LOC 2123Z 233DEG 8KT 4455 7040 $$ MLE
1 follow-up statement
661 WWUS51 KGYX 152157 RRA SVSGYX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 557 PM EDT TUE JUL 15 2014 MEC007-017-152208- /O.EXP.KGYX.TO.W.0003.000000T0000Z-140715T2200Z/ OXFORD ME-FRANKLIN ME- 557 PM EDT TUE JUL 15 2014 ...THE TORNADO WARNING FOR SOUTH CENTRAL FRANKLIN AND EXTREME EAST CENTRAL OXFORD COUNTIES WILL EXPIRE AT 600 PM EDT... LAT...LON 4474 7029 4459 7015 4448 7039 4458 7048 TIME...MOT...LOC 2158Z 233DEG 8KT 4459 7031 $$ MLE
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this tornado warning went out at Jul 15, 3:09 PM EDT, 2 hours 14 minutes earlier.
Area forecast discussion, Jul 15, 3:09 PM EDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
309 PM EDT TUE JUL 15 2014
.SYNOPSIS...
A HUMID AIRMASS WILL REMAIN IN PLACE TONIGHT THROUGH WEDNESDAY.
SHOWERS AND THUNDERSTORMS WILL BE LIKELY...SOME PRODUCING
TORRENTIAL DOWNPOURS. A COLD FRONT WILL SLOWLY MOVE ACROSS THE
REGION LATE WEDNESDAY BRINGING IN A COOLER AND DRIER AIRMASS FOR
LATE WEEK AND WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
VERY MOIST AIRMASS REMAINS IN PLACE AND WILL CONTINUE TO DO SO
THROUGH MUCH OF WEDNESDAY. BREAKS OF SUNSHINE...ESPECIALLY ACROSS
SOUTHERN ZONES...HAS AIDED IN 1000-2000 J/KG OF SBCAPE ACROSS A
GOOD PORTION OF THE CWA. THIS COUPLED WITH 40-50 KT OF DEEP LAYER
SHEAR SHOULD RESULT IN AT LEAST A FEW THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH THE MAIN THREAT BEING DAMAGING WINDS AND
LOCALIZED FLASH FLOODING /WITH 2 INCH PWATS/. AN ISOLD TORNADO OR
TWO CANNOT BE RULED OUT WITH WEAKENING WARM FRONT STILL VERY
SLOWLY PUSHING NORTHWARD ACROSS THE AREA. THE SVR THREAT WILL WANE
LATER THIS EVENING WITH THE LOSS OF DAYTIME HEATING...BUT THE
FLASH FLOOD THREAT WILL CONTINUE OVERNIGHT.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
HEAVY RAINFALL AND ATTENDANT FLASH FLOOD THREAT WILL CONTINUE
MAINLY THROUGH WEDNESDAY MORNING. A COLD FRONT SHOULD MOVE
OFFSHORE LATE IN THE DAY ENDING THE THREAT FOR HEAVY RAINFALL. A
COOLER AND DRIER AIRMASS WILL MOVE IN FOR WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
UPPER LEVEL TROUGH WILL BE SLOW TO MOVE THROUGH BUT SHOULD FINALLY
CLEAR THE AREA BY EARLY FRIDAY. NOT EXPECTING ANY KIND OF
ORGANIZED CONVECTION ON THURSDAY BUT A FEW ISOLATED THUNDERSTORMS
COULD FIRE OFF THE MOUNTAINS. ONCE THE UPPER LEVEL TROUGH CLEARS
THE REGION THOUGH HIGH PRESSURE SHOULD DOMINATE THROUGH THE
WEEKEND AND INTO EARLY NEXT WEEK.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY/...
TAF SITES WILL REMAIN QUITE VARIED ACROSS THE REGION. EXPECT ALL
LOCATIONS TO SEE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING. NORTHERN TAF SITES WILL CONTINUE IFR/LIFR CONDITIONS
THROUGH THIS EVENING AND OVERNIGHT. OTHER LOCATIONS WILL SEE
CONDITIONS DETERIORATE TO IFR/LIFR OVERNIGHT AS FOG SETS UP.
CONDITIONS WILL BE SLOW TO IMPROVE TOMORROW.
LONG TERM...
PRIMARILY VFR CONDITIONS EXPECTED THROUGHOUT THE PERIOD.
&&
.MARINE...
SHORT TERM /THROUGH WEDNESDAY/...
SOUTHWEST FLOW WILL INCREASE TONIGHT ALONG WITH SEAS. SCA FOR SEAS HAS
BEEN EXTENDED THROUGH WED AS MAINLY SEAS TOUCH SCA CRITERIA.
LONG TERM...
NO FLAGS EXPECTED.
&&
.HYDROLOGY...FLASH FLOOD THREAT CONTINUES THROUGH AT LEAST
WEDNESDAY MORNING. BASIN AVERAGE QPF IS EXPECTED TO BE 1-3 INCHES
ALTHOUGH LOCALIZED AMOUNTS IN AREAS OF TRAINING STORMS COULD BE AS
MUCH AS 4 TO 5 INCHES.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR MEZ007>009-
012>014-018>028.
NH...FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR NHZ001>010-013-
014.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 8 PM THIS EVENING
TO 6 PM EDT WEDNESDAY FOR ANZ150-152-154.
&&
SYNOPSIS...
NEAR TERM...EKSTER
SHORT TERM...EKSTER
LONG TERM...POHL
AVIATION...POHL
MARINE...EKSTER/POHL
HYDROLOGY...EKSTERHazardous weather outlook, Jul 15, 1:43 PM EDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 143 PM EDT TUE JUL 15 2014 MEZ007>009-012>014-018>022-NHZ001>010-013-161745- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- STRAFFORD-INTERIOR ROCKINGHAM- 143 PM EDT TUE JUL 15 2014 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ023>028-NHZ014-161745- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- COASTAL ROCKINGHAM- 143 PM EDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY RAINFALL THROUGH WEDNESDAY AS A FRONT STALLS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150>154-161745- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 143 PM EDT TUE JUL 15 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT. A FEW STORMS COULD BE SEVERE WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS BEING THE MAIN THREAT. AN ISOLATED WATERSPOUT CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 15, 3:58 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
358 PM EDT TUE JUL 15 2014
MEZ018-019-152045-
INTERIOR CUMBERLAND-INTERIOR YORK-
358 PM EDT TUE JUL 15 2014
...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY
THROUGH 445 PM EDT...
AT 358 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LIMINGTON...OR ABOUT 17 MILES
SOUTHWEST OF NORTH WINDHAM...MOVING NORTHEAST AT 40 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LIMERICK...LIMINGTON...
BALDWIN...STEEP FALLS...EAST SEBAGO...STANDISH...SEBAGO LAKE STATE
PARK...LOWER BAY...BIG BASIN AND FRYE ISLAND THROUGH 445 PM EDT.
HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS...
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.
IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.
LAT...LON 4374 7085 4402 7048 4401 7043 4399 7040
4400 7039 4399 7036 4401 7034 4386 7022
4363 7076
MLELocal storm report, Jul 15, 3:59 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
359 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 5 ENE HAVERHILL 44.06N 71.98W
07/15/2014 GRAFTON NH FIRE DEPT/RESCUE
TREE BLOCKING BENTON ROAD WITH POWER LINES DOWN.
&&
EVENT NUMBER GYX1400093
POHLSpecial weather statement, Jul 15, 4:42 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 442 PM EDT TUE JUL 15 2014 MEZ018-019-023-024-152130- COASTAL CUMBERLAND-COASTAL YORK-INTERIOR CUMBERLAND-INTERIOR YORK- 442 PM EDT TUE JUL 15 2014 ...STRONG THUNDERSTORMS WILL IMPACT YORK COUNTY AND CUMBERLAND COUNTY THROUGH 530 PM EDT... AT 442 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES SOUTHEAST OF ALFRED...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SANFORD...ALFRED...WATERBORO...KENNEBUNK...LYMAN... DAYTON...GOODWINS MILLS...HOLLIS...BIDDEFORD AND BAR MILLS THROUGH 530 PM EDT. HAIL UP TO THREE QUARTER INCH IN DIAMETER...HEAVY DOWNPOURS... EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED. LAT...LON 4372 7061 4361 7026 4330 7064 4343 7081 MLE
Local storm report, Jul 15, 5:13 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
513 PM EDT TUE JUL 15 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM TSTM WND GST PORTSMOUTH INTL AIRPORT 43.09N 70.82W
07/15/2014 M63 MPH ROCKINGHAM NH ASOS
&&
EVENT NUMBER GYX1400094
POHLThe office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:10 AM EDT | Small Craft Advisory for Hazardous Seas | GYX | 42 hr | |
| Jul 15, 3:57 PM EDT | Severe Thunderstorm Warning | GYX | York | 48 min |
| Jul 15, 3:58 PM EDT | Special Weather Statement | GYX | Cumberland | 47 min |
| Jul 15, 4:37 PM EDT | Severe Thunderstorm Warning | GYX | Androscoggin, Cumberland, Oxford | 38 min |
| Jul 15, 4:42 PM EDT | Special Weather Statement | GYX | York | 48 min |
| Jul 15, 4:52 PM EDT | Severe Thunderstorm Warning | GYX | York | 38 min |
| Jul 15, 5:03 PM EDT | Special Marine Warning | GYX | 57 min | |
| Jul 15, 5:06 PM EDT | Areal Flood Advisory | GYX | Franklin, Oxford | 3 hr |
| Jul 15, 5:11 PM EDT | Severe Thunderstorm Warning | GYX | Cumberland | 49 min |
| Jul 15, 5:12 PM EDT | Areal Flood Advisory | GYX | York | 3 hr |
| Jul 15, 5:13 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 47 min |
| Jul 15, 5:16 PM EDT | Tornado Warning | GYX | Franklin, Somerset | 44 min |
| Jul 15, 5:19 PM EDT | Severe Thunderstorm Warning | GYX | York | 41 min |
| Jul 15, 5:31 PM EDT | Flash Flood Warning | GYX | Franklin, Oxford | 3 hr |
| Jul 15, 5:38 PM EDT | Special Marine Warning | GYX | 67 min | |
| Jul 15, 5:56 PM EDT | Severe Thunderstorm Warning | GYX | Franklin, Somerset | 34 min |
| Jul 15, 6:05 PM EDT | Tornado Warning | GYX | Franklin, Somerset | 40 min |
| Jul 15, 6:08 PM EDT | Flash Flood Warning | GYX | Franklin, Somerset | 3 hr |
| Jul 15, 6:26 PM EDT | Severe Thunderstorm Warning | GYX | Somerset | 34 min |
| Jul 15, 6:54 PM EDT | Severe Thunderstorm Warning | GYX | Knox, Lincoln, Waldo | 51 min |
| Jul 15, 6:55 PM EDT | Special Marine Warning | GYX | 65 min | |
| Jul 15, 7:29 PM EDT | Special Weather Statement | GYX | Knox | 31 min |
Nearby
Tornado Warnings in Maine, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.